Alert archive / California / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 14, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 19, 2014, 2:45 PM PDT for Plumas County, Sierra County, California. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2014, 2:45 PM PDT (21:45 UTC)
- Expired
- Jul 19, 2014, 3:30 PM PDT
- In force
- 45 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA
The radar
The Reno radar (KRGX), 71 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2752 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
067 WUUS55 KREV 192145 SVRREV CAC063-091-192230- /O.NEW.KREV.SV.W.0014.140719T2145Z-140719T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RENO NV 245 PM PDT SAT JUL 19 2014 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITY OF BECKWOURTH... NORTH CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 330 PM PDT * AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF CALPINE...OR 6 MILES SOUTH OF BECKWOURTH...AND MOVING EAST AT 10 MPH ACROSS THE SIERRA VALLEY. * LOCATIONS AFFECTED INCLUDE...BECKWOURTH...VINTON AND CALPINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE NOW FOR HIGH WINDS...HAIL...HEAVY RAIN AND DEADLY LIGHTNING. DURING A SEVERE THUNDERSTORM...SEEK SHELTER INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. LAT...LON 3982 12016 3964 12019 3965 12050 3983 12047 TIME...MOT...LOC 2145Z 276DEG 7KT 3973 12036 $$ BOYD
2 follow-up statements
177 WWUS55 KREV 192208 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 308 PM PDT SAT JUL 19 2014 CAC063-091-192230- /O.CON.KREV.SV.W.0014.000000T0000Z-140719T2230Z/ SIERRA CA-PLUMAS CA- 308 PM PDT SAT JUL 19 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES... AT 303 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LOYALTON...OR 8 MILES SOUTH OF BECKWOURTH...MOVING EAST AT 10 MPH. * LOCATIONS AFFECTED INCLUDE...BECKWOURTH...PORTOLA...VINTON... CALPINE...LOYALTON AND BECKWOURTH-NERVINO AIRPORT. TRAVELERS ALONG HIGHWAY 49 NEAR LOYALTON WILL BE IMPACTED BY THIS STORM. WATCH FOR HAIL, FLOODING ALONG THE ROADWAY, AND FREQUENT LIGHTNING. SEEK SHELTER IN A STURDY BUILDING IF POSSIBLE. DO NOT DRIVE INTO FLOODED ROADWAYS. THERE'S NO WAY TO KNOW IF THE ROAD HAS BEEN WASHED OUT. LAT...LON 3982 12016 3964 12019 3965 12050 3983 12047 TIME...MOT...LOC 2207Z 276DEG 7KT 3971 12031 $$ CS
203 WWUS55 KREV 192230 SVSREV SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 330 PM PDT SAT JUL 19 2014 CAC063-091-192239- /O.EXP.KREV.SV.W.0014.000000T0000Z-140719T2230Z/ SIERRA CA-PLUMAS CA- 330 PM PDT SAT JUL 19 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLUMAS AND NORTH CENTRAL SIERRA COUNTIES WILL EXPIRE AT 330 PM PDT... THE STORMS THAT EARLIER PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...STRONG THUNDERSTORMS WILL REMAIN IN THE AREA THROUGH AT LEAST 500 PM...CAPABLE OF PRODUCING GUSTY WINDS...DEADLY LIGHTNING...HEAVY PONDING ALONG BECKWOURTH CALPINE ROAD...AND HEAVY RAINS. LAT...LON 3982 12016 3964 12019 3965 12050 3983 12047 TIME...MOT...LOC 2229Z 276DEG 7KT 3971 12025 $$ BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:01 PM PDT, 44 minutes earlier.
Area forecast discussion, Jul 19, 2:01 PM PDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 201 PM PDT SAT JUL 19 2014 .SYNOPSIS... ABUNDANT MOISTURE AND LIGHT WINDS ALOFT WILL LEAD TO SLOW MOVING THUNDERSTORMS WITH POTENTIAL FOR FLASH FLOODING THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY AND TUESDAY AS LOW PRESSURE LIFTS NORTH OVER CALIFORNIA. A SECOND LOW PRESSURE SYSTEM MAY MOVE INTO THE PACIFIC NORTHWEST FOR MID WEEK WITH BREEZY AND DRY CONDITIONS POSSIBLE. && .SHORT TERM... THE FLOW ALOFT WILL BEGIN TO INCREASE TOMORROW BETWEEN THE HIGH OVER THE FOUR CORNERS AND A LOW OFF THE CALIFORNIA COAST. HOWEVER, A FEW WAVES AND A JET STREAK WILL PASS OVER THE AREA THROUGH TUESDAY. THIS WILL CONTINUE THE THREAT FOR THUNDERSTORMS, THOUGH THE FLASH FLOOD POTENTIAL WILL DIMINISH DUE TO INCREASED STORM MOTIONS. FOR THE REST OF TODAY...MAIN FLASH FLOOD THREAT REMAINS ACROSS ALPINE, MONO AND WESTERN NEVADA WEST OF HAWTHORNE TO PYRAMID LAKE WHERE STORMS WILL HAVE VERY LITTLE MOVEMENT. IN ADDITION TO HEAVY RAIN THE STRONG STORMS MAY PRODUCE OUTFLOW WINDS TO 45 MPH AND HAIL. THE STRONG STORMS WILL DIMINISH BY 9 PM, BUT SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THROUGH THE NIGHT AND INTO SUNDAY MORNING SOUTH OF INTERSTATE 80 AS A WAVE AND DEFORMATION ZONE MOVES INTO THE AREA FROM THE SOUTH. BEHIND THE WAVE...THE FLOW ALOFT INCREASES FOR SUNDAY AFTERNOON WITH STORM MOTION INCREASING TO 10 MPH OR MORE. THIS WILL LOWER THE FLASH FLOOD THREAT, THOUGH THE EXTRA LIFT FROM THE LOW AND ABUNDANT MOISTURE WILL ALLOW STORMS TO PRODUCE HEAVY RAIN, HAIL AND GUSTY OUTFLOW WINDS. ON MONDAY THE CHANCE OF THUNDERSTORMS WILL PUSH AWAY FROM THE SIERRA SOUTH OF HIGHWAY 50 AS A DRIER SOUTHWEST FLOW INCREASES OVER MONO COUNTY. BEST CHANCE FOR MONDAY IS NORTH AND WEST OF TRUCKEE TO GERLACH, AS THE JET SETS UP OVER AREAS SOUTH OF I-80 AND A WAVES PASSES ACROSS NORTHEAST CALIFORNIA. MAIN THREAT FROM STORMS ON MONDAY ARE GUSTY OUTFLOWS AND HAIL. MODELS PUSH A SECOND WAVE OVER THE AREA MONDAY NIGHT AND TUESDAY MORNING, WHICH MAY ALLOW A FEW HIGH BASED STORMS TO DEVELOP NORTH OF PORTOLA-RENO-FALLON. BRONG .LONG TERM...TUESDAY THROUGH SATURDAY... NO MAJOR ADJUSTMENTS TO THE EXTENDED FORECAST AS MODELS REMAIN IN RELATIVELY GOOD AGREEMENT WITH ONE ANOTHER AND THE ON-GOING FORECAST. CHANCES OF THUNDERSTORMS CONTINUE THROUGH TUESDAY EVENING AS A WAVE MOVES INTO THE PACIFIC NORTHWEST. AFTER TUESDAY EVENING, DRY AIR RETURNS WITH SOUTHWEST FLOW DEVELOPING ALOFT. THIS SHOULD DISRUPT THE MOISTURE FLUX OUT OF THE SOUTH RESULTING IN DRIER MORE STABLE CONDITIONS BECOMING FAIRLY QUIET AS THUNDERSTORM CHANCES DRASTICALLY DIMINISH. AFTER THE WAVE PASSES OUT OF THE PACIFIC NORTHWEST INTO THE INTERMOUNTAIN WEST LATE IN THE WEEK, RIDGING WILL SHIFT WESTWARD OUT OF THE FOUR CORNERS REGION. WITH THE THERMAL TROUGH INTENSIFYING OVER CENTRAL AND WESTERN NEVADA, TEMPERATURES WILL TREND BACK TOWARD TRIPLE DIGITS. THERE ARE NO INDICATIONS OF RETURNING MOISTURE FOR FRIDAY OR SATURDAY AT THIS TIME. HOWEVER, WILL LIKELY NEED TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IF THE NEXT COUPLE OF MODEL RUNS CONTINUE TO SHOW THIS THERMAL TROUGH POSITION WHICH FAVORS INCREASED SURFACE CONVERGENCE ALONG THE SIERRA FROM ALPINE TO MONO COUNTY. BOYD && .AVIATION... MODERATE CUMULUS TO SOME ISOLATED TOWERING CUMULUS HAVE ALREADY FORMED FROM MONO COUNTY THROUGH THE TAHOE BASIN. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY FOR SIERRA TERMINALS. CANNOT RULE OUT A STRAY THUNDERSTORM ALONG THE SIERRA FRONT, SO WILL CARRY AT LEAST VCTS FOR CXP AND RNO AS WELL. TURBULENCE IN AND NEAR THUNDERSTORMS ALONG WITH SMALL HAIL, HEAVY RAIN, AND GUSTY WINDS TO NEAR 45 KTS ARE THE MAIN THREATS TODAY AND THIS EVENING. STORMS MAY PERSIST SOUTH OF HIGHWAY 50 OVERNIGHT TONIGHT. COVERAGE SHOULD BE SIMILAR SUNDAY AND NOW MONDAY LOOKS TO BE AN ACTIVE DAY AS WELL. THE STORMS SUNDAY AND MONDAY MAY HAVE MORE HAIL AND STRONGER WINDS. CONDITIONS BECOME DRIER WITH SOUTHWEST FLOW DEVELOPING BY WEDNESDAY THROUGH THE END OF THE WEEK WITH TYPICAL AFTERNOON ZEPHYRS. BOYD/20 && .REV WATCHES/WARNINGS/ADVISORIES... NV...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING NVZ001>003. CA...FLASH FLOOD WATCH UNTIL 9 PM PDT THIS EVENING CAZ072-073. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Jul 19, 2:14 PM PDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 214 PM PDT SAT JUL 19 2014 CAZ071-192200- LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 214 PM PDT SAT JUL 19 2014 ...STRONG THUNDERSTORM EAST OF SIERRAVILLE... AT 211 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF SIERRAVILLE...AND MOVING SOUTHEAST AT 10 MPH. FREQUENT DEADLY LIGHTNING...MODERATE RAIN...PENNY SIZE HAIL...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM. * LOCATIONS AFFECTED THROUGH 300 PM PDT INCLUDE...UPPER LITTLE TRUCKEE CAMPGROUND...AND HIGHWAY 89 BETWEEN TRUCKEE AND SIERRAVILLE. HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE. TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR THUNDERSTORMS. && LAT...LON 3953 12011 3946 12024 3958 12037 3966 12024 TIME...MOT...LOC 2114Z 327DEG 8KT 3955 12023 BOYD
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:59 PM PDT | Severe Thunderstorm Warning | REV | Lassen, Plumas | 61 min |
| Jul 18, 7:10 PM PDT | Areal Flood Advisory | REV | Lassen, Plumas | 3 hr |
| Jul 19, 2:14 PM PDT | Special Weather Statement | REV | Sierra | 46 min |
| Jul 19, 2:56 PM PDT | Special Weather Statement | REV | Sierra | 34 min |
| Jul 19, 2:59 PM PDT | Special Weather Statement | REV | Plumas | 61 min |
| Jul 19, 3:06 PM PDT | Severe Thunderstorm Warning | REV | Plumas | 39 min |
| Jul 19, 3:49 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 3 hr |
| Jul 19, 4:13 PM PDT | Special Weather Statement | REV | Alpine | 62 min |
| Jul 19, 4:31 PM PDT | Special Weather Statement | REV | Sierra | 59 min |
| Jul 19, 4:39 PM PDT | Special Weather Statement | REV | Plumas | 96 min |
Nearby
Severe Thunderstorm Warnings in California, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.